Periodica Mathematica Hungarica

, Volume 67, Issue 1, pp 71–94 | Cite as

Strong limit theorems for anisotropic random walks on ℤ2

  • Endre Csáki
  • Miklós Csörgő
  • Antónia Földes
  • Pál Révész


We study the path behaviour of the anisotropic random walk on the two-dimensional lattice ℤ2. Strong approximation of its components with independent Wiener processes is proved. We also give some asymptotic results for the local time in the periodic case.

Key words and phrases

anisotropic random walk strong approximation 2-dimensional Wiener process local time laws of the iterated logarithm 

Mathematics subject classification numbers

60F17 60G50 60J65 60F15 60J10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Bertacchi, Asymptotic behaviour of the simple random walk on the 2-dimensional comb, Electron. J. Probab., 11 (2006), 1184–1203.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    D. Bertacchi and F. Zucca, Uniform asymptotic estimates of transition probabilities on combs, J. Aust. Math. Soc., 75 (2003), 325–353.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    X. Chen, How often does a Harris recurrent Markov chain recur?, Ann. Probab., 27 (1999), 1324–1346.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    X. Chen, On the limit laws of second order for additive functionals of Harris recurrent Markov chain, Probab. Theory Related Fields, 116 (2000), 89–123.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    X. Chen, Moderate deviations for Markovian occupation time, Stochastic Process. Appl., 94 (2001), 51–70.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    K. L. Chung, On the maximum partial sums of sequences of independent random variables, Trans. Amer. Math. Soc., 64 (1948), 205–233.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    L. Comtet, Advanced Combinatorics. The Art of Finite and Infinite Expansions, enlarged edition, D. Reidel Publishing Co., Dordrecht, 1974.MATHCrossRefGoogle Scholar
  8. [8]
    E. Csáki, M. Csörgő, A. Földes and P. Révész, Strong limit theorems for a simple random walk on the 2-dimensional comb, Electron. J. Probab., 14 (2009), 2371–2390.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    E. Csáki and P. Révész, Strong invariance for local times, Z. Wahrsch. Verw. Gebiete, 62 (1983), 263–278.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    E. Csáki, P. Révész and J. Rosen, Functional laws of the iterated logarithm for local times of recurrent random walks on ℤ2, Ann. Inst. H. Poincaré, Probab. Statist., 34 (1998), 545–563.MATHCrossRefGoogle Scholar
  11. [11]
    D. A. Darling and M. Kac, On occupation times for Markoff processes, Trans. Amer. Math. Soc., 84 (1957), 444–458.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    F. Den Hollander, On three conjectures by K. Shuler, J. Statist. Physics, 75 (1994), 891–918.MATHCrossRefGoogle Scholar
  13. [13]
    A. Dvoretzky and P. Erdős, Some problems on random walk in space, Proc. Second Berkeley Symposium, 1951, pp. 353–367.Google Scholar
  14. [14]
    P. Erdős and S. J. Taylor, Some problems concerning the structure of random walk paths, Acta Math. Acad. Sci. Hungar., 11 (1960), 137–162.MathSciNetCrossRefGoogle Scholar
  15. [15]
    N. Gantert and O. Zeitouni, Large and moderate deviations for the local time of a recurrent Markov chain on ℤ2, Ann. Inst. H. Poincaré, Probab. Statist., 34 (1998), 687–704.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    A. Gut, O. Klesov and J. Steinebach, Equivalences in strong limit theorems for renewal counting processes, Statist. Probab. Lett., 35 (1997), 381–394.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    C. C. Heyde, On the asymptotic behaviour of random walks on an anisotropic lattice, J. Statist. Physics, 27 (1982), 721–730.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    C. C. Heyde, Asymptotics for two-dimensional anisotropic random walks, Stochastic Processes, Springer, New York, 1993, 125–130.CrossRefGoogle Scholar
  19. [19]
    C. C. Heyde, M. Westcott and E. R. Williams, The asymptotic behavior of a random walk on a dual-medium lattice, J. Statist. Physics, 28 (1982), 375–380.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    L. Horváth, Diffusion approximation for random walks on anisotropic lattices, J. Appl. Probab., 35 (1998), 206–212.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    H. Kesten, An iterated logarithm law for the local time, Duke Math. J., 32 (1965), 447–456.MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    J. Komlós, P. Major and G. Tusnády, An approximation of partial sums of independent rv’s and the sample df. I, Z. Wahrsch. Verw. Gebiete, 32 (1975), 111–131.MATHCrossRefGoogle Scholar
  23. [23]
    A. Krámli and D. Szász, Random walks with internal degrees of freedom I. Local limit theorems, Z. Wahrsch. Verw. Gebiete, 63 (1983), 85–95.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    P. Nándori, Number of distinct sites visited by a random walk with internal states, Probab. Theory Related Fields, 150 (2011), 373–403.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    P. Révész, Random Walk in Random and Non-Random Environments, 2nd ed., World Scientific, Singapore, 2005.MATHCrossRefGoogle Scholar
  26. [26]
    J. Roerdink and K.E. Shuler, Asymptotic properties of multistate random walks. I. Theory, J. Statist. Physics, 40 (1985), 205–240.MathSciNetCrossRefGoogle Scholar
  27. [27]
    V. Seshadri, K. Lindenberg and K. E. Shuler, Random walks on periodic and random lattices. II. Random walk properties via generating function techniques, J. Statist. Physics, 21 (1979), 517–548.CrossRefGoogle Scholar
  28. [28]
    K. E. Shuler, Random walks on sparsely periodic and random lattices., Physica A, 95 (1979), 12–34.CrossRefGoogle Scholar
  29. [29]
    H. Silver, K. E. Shuler and K. Lindenberg, Two-dimensional anisotropic random walks, Statistical mechanics and statistical methods in theory and application (Proc. Sympos., Univ. Rochester, Rochester, N.Y., 1976), Plenum, New York, 1977, 463–505.CrossRefGoogle Scholar
  30. [30]
    Ya. G. Sinai, Random walks and some problems concerning Lorentz gas, Proceedings of the Kyoto Conference (1981), 6–17.Google Scholar
  31. [31]
    V. Strassen, An invariance principle for the law of the iterated logarithm, Z. Wahrsch. Verw. Gebiete, 3 (1964), 211–226.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    A. Telcs, Local impurities in random walk with internal states, Limit Theorems in Probability and Statistics, Vol. II, Colloquia Mathematica Societatis János Bolyai 36, (ed. P. Révész), North-Holland, Amsterdam, 1984, 1043–1068.Google Scholar
  33. [33]
    G. H. Weiss and S. Havlin, Some properties of a random walk on a comb structure, Physica A, 134 (1986), 474–482.CrossRefGoogle Scholar
  34. [34]
    M. Westcott, Random walks on a lattice, J. Statist. Physics, 27 (1982), 75–82.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2013

Authors and Affiliations

  • Endre Csáki
    • 1
  • Miklós Csörgő
    • 2
  • Antónia Földes
    • 3
  • Pál Révész
    • 4
  1. 1.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary
  2. 2.School of Mathematics and StatisticsCarleton UniversityOttawaCanada
  3. 3.Department of MathematicsCollege of Staten Island, CUNYStaten IslandUSA
  4. 4.Institut für Statistik und WahrscheinlichkeitstheorieTechnische Universität WienViennaAustria

Personalised recommendations